Alert archive / Maryland / Flash Flood Warnings in 2016
Flash Flood Warning 37, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 13, 2016, 3:34 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2016, 3:34 PM EDT (19:34 UTC)
- Expired
- Jul 13, 2016, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Harford County, MD
The radar
The Sterling radar (KLWX), 115 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
445
WGUS51 KLWX 131934
FFWLWX
MDC025-132230-
/O.NEW.KLWX.FF.W.0037.160713T1934Z-160713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN HARFORD COUNTY IN NORTHERN MARYLAND...
* UNTIL 630 PM EDT
* AT 332 PM EDT...DOPPLER RADAR INDICATED NEARLY STATIONARY
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE AREA. UP TO 2.5
INCHES OF RAIN HAVE ALREADY FALLEN AND ADDITIONAL THUNDERSTORMS
ARE MOVING INTO THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
BEL AIR NORTH...JARRETTSVILLE...CHROME HILL AND FOREST HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3964 7643 3962 7640 3959 7638 3955 7644
3957 7645 3962 7650
$$
ADS2 follow-up statements
283
WGUS71 KLWX 132117
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT WED JUL 13 2016
MDC025-132230-
/O.CON.KLWX.FF.W.0037.000000T0000Z-160713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARFORD MD-
517 PM EDT WED JUL 13 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHWESTERN HARFORD COUNTY...
AT 515 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN HAD ENDED IN THE
WARNED AREA. HOWEVER, LOCALLY OVER THREE INCHES OF RAIN HAVE FALLEN
AND FLASH FLOODING REMAINS POSSIBLE AS THIS WATER FLOWS INTO STREAMS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEL AIR NORTH...JARRETTSVILLE...CHROME HILL AND FOREST HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3964 7643 3962 7640 3959 7638 3955 7644
3957 7645 3962 7650
$$
ADS038
WGUS71 KLWX 132223
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT WED JUL 13 2016
MDC025-132231-
/O.EXP.KLWX.FF.W.0037.000000T0000Z-160713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARFORD MD-
623 PM EDT WED JUL 13 2016
...THE FLASH FLOOD WARNING FOR NORTHWESTERN HARFORD COUNTY WILL
EXPIRE AT 630 PM EDT...
THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 3964 7643 3962 7640 3959 7638 3955 7644
3957 7645 3962 7650
$$
ADSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:19 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 13, 3:19 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 319 PM EDT Wed Jul 13 2016 .SYNOPSIS... A surface trough will split the region today and again on Thursday. A cold front will move into the area late Friday and linger over the area through the weekend into next week. && .NEAR TERM /THROUGH TONIGHT/... Continuing to monitor two areas of activity this afternoon, one east of the I-95 corridor and a second wave moving into the southwestern corner of the CWA. For the east, scattered showers and thunderstorms on going and expecting to do so into the evening hours where instability has quickly increased with warming temps into the upper 80s and PW values above 2 inches. Weak shear still remains in place, so not anticipating much in terms of stronger to severe storms. However, the weak flow would suggest slow movement of the storms and with the higher PW, any storm that forms could produce brief heavy rain fall, resulting in possible flooding for the typical, vulnerable areas. The second area west of the Blue Ridge will see an increase in shower and thunderstorm activity this afternoon as a shortwave currently noted over WV via water vapor imagery moves to the northeast. This energy aloft combined with instability values above 1000 J/kg will trigger numerous showers with embedded thunderstorms. PW values not quite as high over our western area, but any storm that does form could also produce brief heavy rain and gusty winds. Activity slowly wanes tonight with loss of daytime heating. A mild night in store for the area with lows in the 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... High pressure remains offshore on Thursday, keeping the southerly flow over the area. This flow will lead to temps pushing into the upper 80s to mid 90s. This combined with dew points in the lower 70s will produce instability values 1000-2000 J/Kg, especially over the western portions of the CWA and along the Mason-Dixon. With the surface trough developing by the afternoon, expecting the unstable conditions combined with this surface feature to trigger scattered showers and thunderstorms. A decent shortwave looks to move through the western half of the CWA, into central MD, with enough forcing that could enhance any thunderstorm development, producing thunderstorms with stronger winds. However, any severe looks limited at this time. The other concern for Thursday will be the above normal temps. With highs reaching into the 90s along the I-95 corridor and dew pts lower 70s, heat indices look to reach in the lower 100s. At this time, not seeing 105 and the even the above 100 heat indices look limited to a couple of hours in the late afternoon. So will hold off on a Heat Advisory at the moment. Thunderstorms taper off Thursday night with loss of daytime heating. Friday will be yet again another well above normal day with temperatures with the persistent southerly flow. A cold front will slowly approach from the west, however the latest runs are showing an even slower approach actually into the Mid-Atlantic and so am keeping precip on the lower end. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The weak cold front that drops through the area Friday will stall and weaken to the south of the region, then be replaced by a surface trough over the weekend. Diurnal showers and thunderstorms will be possible each day but coverage should be relatively spotty given weak forcing and lower humidity. Another cold front may approach from the northwest late Monday before it too stalls over the region through the middle part of next week. Overall, a gradual warming trend with increasing humidity is expected during the first half of next week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Generally VFR in place through the TAF period outside of SHRA/TSRA activity. Showers and thunderstorms will be quite scattered in nature and will be hard to capture exact timing in TAFs. Best chance for thunderstorms will be between now and 02Z. Showers will bring heavy rainfall that would drop vis to at least 3 miles, and possibly lower for a brief time. Winds S-SE less than 10 kts. Winds will be light and somewhat erratic over the weekend as a surface trough sets up over the region. An isolated shower or thunderstorm is possible each afternoon. && .MARINE... South winds persist today through Thursday with more channeling possible each evening, though no SCAs expected at this time. Showers and thunderstorms may impact the waters this afternoon with gusty winds, especially over the northern Chesapeake Bay. A surface trough developing near the waters will cause winds to be somewhat erratic this weekend, but overall winds should stay below Small Craft Advisory thresholds. && .TIDES/COASTAL FLOODING... Persistent southerly flow causing an increase in anomalies. At this time, Annapolis looks to be the only site that could reach minor levels at the high tide cycle tonight, with the current forecast just below the threshold. Have not issued an Advisory at this time with confidence not high enough that it will actually reach the levels. Anomalies generally running between three quarter and one foot. && .EQUIPMENT... The NWS is currently experiencing communication/network issues, resulting in the delay of products and observations being disseminated to the public. We are working to fix the issue. You can still receive any watches, warnings and advisories on our NOAA Weather Radio and our social media pages. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...Sears NEAR TERM...Sears SHORT TERM...Sears LONG TERM...DFH AVIATION...Sears/DFH MARINE...Sears/DFH TIDES/COASTAL FLOODING...Sears EQUIPMENT...LWX
Hazardous weather outlook, Jul 13, 5:03 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 503 AM EDT WED JUL 13 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-140915- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 503 AM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDICES IN EXCESS OF 100 DEGREES ARE LIKELY THURSDAY, PARTICULARLY IN URBAN CENTERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-140915- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 503 AM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JACKSON
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:18 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 4 hr |
| Jul 13, 5:11 PM EDT | Areal Flood Warning | LWX | Anne Arundel | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.